Alert archive / New Mexico / Flash Flood Warnings in 2012

Flash Flood Warning 20, NWS Albuquerque, NM

August 2, 2012San Juan County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2012, 3:45 PM MDT for San Juan County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 3:45 PM MDT (21:45 UTC)
Expired
Aug 2, 2012, 5:15 PM MDT
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Juan County, NM

The radar

The Albuquerque radar (KABX), 235 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WGUS55 KABQ 022145
FFWABQ
NMC045-022315-
/O.NEW.KABQ.FF.W.0020.120802T2145Z-120802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN JUAN COUNTY IN NORTHWEST NEW MEXICO

* UNTIL 515 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A CLUSTER OF SLOW-MOVING THUNDERSTORMS 7 
  MILES NORTHWEST OF TOADLENA...OR ABOUT 38 MILES SOUTHWEST OF SHIPROCK. 
  THE STORMS PRODUCING THE VERY HEAVY RAIN WERE SLOWLY MOVING TOWARD 
  THE NORTHEAST AT AROUND 15 MPH. RAINFALL RATES OF ONE AND ONE HALF 
  INCHES PER HOUR OR GREATER ARE LIKELY. OF PARTICULAR CONCERN WILL 
  BE THE WHISKEY CREEK DRAINAGE AND SMALLER STREAMS AND ARROYOS THAT 
  FEED FROM THE WEST SLOPES OF THE CHUSKA MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3648 10905 3656 10877 3620 10881 3618 10905

$$

KJ
2 follow-up statements
262 
WGUS75 KABQ 022209
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT THU AUG 2 2012

NMC045-022315-
/O.CON.KABQ.FF.W.0020.000000T0000Z-120802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN-
409 PM MDT THU AUG 2 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR WEST
CENTRAL SAN JUAN COUNTY...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG
AND JUST EAST OF THE ARIZONA/NEW MEXICO STATE LINE NORTHWEST OF 
TOADLENA...OR ABOUT 40 MILES SOUTH OF SHIPROCK. THE STORMS PRODUCING 
THE VERY HEAVY RAIN WERE MOVING SLOWLY TOWARD THE NORTHEAST AT AROUND
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PORCUPINE CANYON...
  SANOSTEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

&&

LAT...LON 3648 10905 3656 10877 3620 10881 3618 10905

$$
KJ
474 
WGUS75 KABQ 022306
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT THU AUG 2 2012

NMC045-022315-
/O.EXP.KABQ.FF.W.0020.000000T0000Z-120802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN-
506 PM MDT THU AUG 2 2012

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR WEST CENTRAL SAN
JUAN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY THUNDERSTORM
RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3648 10905 3656 10877 3620 10881 3618 10905

$$
KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:01 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 2, 3:01 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT THU AUG 2 2012

.DISCUSSION...
A NICE EARLY BATCH OF TOWERING CUMULUS BEGAN THIS MORNING...ONLY
TO ENCOUNTER A WARM/STABLE LAYER AROUND 22K FT/450MB. NAMBUFR
FORECAST SOUNDINGS INDICATING THIS SUBSIDENCE INVERSION WILL
DISSIPATE WITH AFTERNOON HEATING. STILL EXPECTING A SCATTERED CROP
OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE
CWA LATE THIS AFTERNOON AND EVENING...DIMINISHING GRADUALLY AFTER
SUNSET. REMNANT OUTFLOW BOUNDARY STALLED BETWEEN KTRN AND KCAO
COULD KEEP STORMS GOING OVER THE FAR NE PLAINS THROUGH THE LATE
EVENING.

12Z NUMERICAL PREDICTION MODELS ARE IN GOOD AGREEMENT FOR FRIDAY
THROUGH THE WEEKEND. THERE ARE INDICATION THAT A DEEPER TAP OF
MONSOON MOISTURE WILL MOVE UP OVER SWRN NM LATE TONIGHT INTO
FRIDAY FORENOON. STORM COVERAGE LOOKS VERY SIMILAR TO TODAY BUT
WITH SLIGHTLY HIGH PWATS AND SLIGHTLY HIGH MID LEVEL LAPSE
RATES...STORM INTENSITY/RAIN RATE IS EXPECTED TO BE SLIGHTLY HIGHER
FRIDAY AFTERNOON AND EVENING. ERN PLAINS WILL CONTINUE TO BAKE ON
FRIDAY WITH SOUTHERLY SFC FLOW AND STRONG HIGH PRESSURE OVERHEAD.

MAIN FOCUS THEN TURNS TO QUITE THE AUTHENTIC BACK DOOR COLD
FRONT FOR SATURDAY. AIRMASS ORIGINATING FROM WRN CANADA SLIDES SWD
THROUGH ERN MT/WY/CO FRIDAY NIGHT AND INTO NE NM AROUND MIDDAY
SATURDAY. THIS FEATURE WILL BE THE FOCUS FOR SHOWER AND STORM
DEVELOPMENT SATURDAY AFTERNOON THROUGH SATURDAY NIGHT...MAINLY
OVER THE EASTERN SLOPES OF THE SANGRE DE CRISTOS EWD DURING THE
DAY...WITH THE AREA OF SHOWER AND STORM DEVELOPMENT SLIDING SOUTH
AND WWD TO THE CONTINENTAL DIVIDE DURING THE EVENING. STRONG EAST
CANYON WINDS THROUGH THE CANYONS AND GAPS OF THE CENTRAL MTN CHAIN APPEAR
LIKELY SATURDAY EVENING/NIGHT AS THE COOLER AIRMASS SETTLES IN
OVER EASTERN PLAINS OF NM. SCATTERED TO NUMEROUS SHOWERS AND STORMS
ARE EXPECTED OVER ALL BUT THE SE PLAINS WHERE A WARM STABLE LAYER
WILL KEEP THINGS CAPPED. HEAVY RAIN FROM SLOW MOVING STORMS MAY BE
A CONCERN OVER CENTRAL NM GIVEN THAT THE UPPER HIGH IS PROGGED TO
BE OVERHEAD AND STEERING LEVEL FLOW IS PROGGED TO BE AROUND OR
LESS THAN 5KTS.

FOR NEXT WEEK...ANOTHER DOWNTURN IN CONVECTION IS ON TAP EARLY
NEXT WEEK AS THE UPPER HIGH CENTER CONTINUES TO SLOWLY RETROGRADE.
STILL PLENTY OF RESIDUAL MOISTURE TO RECYCLE EACH AFTERNOON FOR
SCATTERED CONVECTION OVER THE MTNS AND ISOLATED ACTIVITY OVER THE
VALLEYS AND BASINS.

33

&&

.FIRE WEATHER...
FORECAST TREND IS STILL ON TRACK. RECYCLING OF MOISTURE IN THE FORM
OF ISOLATED TO SOMETIMES SCATTERED STORMS WILL CONTINUE THROUGH REST
OF TODAY AND GENERALLY INTO FRIDAY AS WELL. MODELS STILL DEPICT AN
UPTICK IN PRECIPITATION ACROSS THE NORTHEAST PLAINS ON FRIDAY AS A
RESULT OF A NEARING COLD FRONTAL BOUNDARY FROM THE NORTH. THIS
BOUNDARY SHOULD MAKE MORE OF A PRESENCE ON ON SATURDAY AS IT PUSHES
WITH MORE VIGOR SOUTH AND WESTWARD. THE MODELS HAVE BACKED OFF
SLIGHTLY ON THE TIMING BUT THERE IS ALWAYS A WILDCARD WITH THESE
SORT OF FRONTAL PUSHES DURING THE SUMMER BECAUSE OF CONVECTIVELY
ENHANCED COLD POOLS. EITHER WAY. THUNDERSTORMS ACROSS PORTIONS OF
THE AREA WILL INCREASE ON SATURDAY AND EXTEND WESTWARD INTO WESTERN
AND CENTRAL AREAS ON SUNDAY. HUMIDITIES WILL FINALLY GO BACK UP
DURING THIS PERIOD.

THE UPPER HIGH IS STILL EXPECTED TO LEAVE ITS LOCATION OVER TEXAS
AND SLIDE OVER NEW MEXICO AND ULTIMATELY THE SOUTHWEST AREA THE
EARLIER HALF OF NEXT WEEK. RECYCLING OF MOISTURE WOULD CONTINUE AND
GENERALLY FAVOR THE CONTINENTAL DIVIDE TO CENTRAL MOUNTAINS.
TEMPERATURES WOULD MOST CERTAINLY INCREASE ACROSS THE FOUR CORNERS
REGION WHILE COOL SOME ACROSS THE EAST. ANOTHER BACK DOOR COLD FRONT
COULD ENTER INTO PLAY ACROSS THE EAST DURING THIS PERIOD BUT
PROBABLY NOT NEARLY THE VIGOR AS IS EXPECTED WITH THE SATURDAY
FRONTAL PUSH.

50

&&

.AVIATION...
18Z TAF CYCLE
SIMILAR FLOW TO YESTERDAY WITH STEERING WINDS GENERALLY FROM WEST
TO EAST OR SOUTHWEST TO NORTHEAST. STILL LOOKING AT SOME VCSH/VCTS
AT A FAIR MANY OF THE TERMINAL SITES FOR 2 TO 4 HOURS. LIKE
YESTERDAY...MAIN EFFECT WOULD BE OUTFLOW WIND GUSTS AND WILL
UPDATE WHEN IT IS APPARENT THEY WOULD DIRECTLY AFFECT TERMINAL
SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  92  64  91 /  20  10  10  20
DULCE...........................  49  86  52  85 /  30  20  20  20
CUBA............................  54  88  54  87 /  30  20  30  20
GALLUP..........................  56  85  56  85 /  20  20  20  20
EL MORRO........................  52  81  53  81 /  30  30  30  30
GRANTS..........................  55  85  55  85 /  20  20  30  20
QUEMADO.........................  56  83  56  82 /  20  30  30  30
GLENWOOD........................  56  90  58  89 /  10  20  20  20
CHAMA...........................  48  81  50  80 /  30  40  30  40
LOS ALAMOS......................  62  86  63  84 /  30  20  20  20
PECOS...........................  59  85  59  82 /  30  20  20  30
CERRO/QUESTA....................  55  81  56  79 /  30  30  30  30
RED RIVER.......................  48  75  48  71 /  50  50  40  50
ANGEL FIRE......................  46  77  46  74 /  50  40  40  50
TAOS............................  52  88  51  86 /  30  20  20  20
MORA............................  55  82  56  78 /  30  20  20  50
ESPANOLA........................  58  92  59  91 /  20  10  20  20
SANTA FE........................  62  87  62  85 /  30  20  20  30
SANTA FE AIRPORT................  61  91  62  89 /  20  10  20  20
ALBUQUERQUE FOOTHILLS...........  67  92  67  91 /  20  10  20  20
ALBUQUERQUE HEIGHTS.............  70  94  70  93 /  20  10  20  20
ALBUQUERQUE VALLEY..............  67  96  68  94 /  20  10  10  20
ALBUQUERQUE WEST MESA...........  68  95  67  94 /  20  10  20  20
LOS LUNAS.......................  66  95  66  94 /  20  10  10  20
RIO RANCHO......................  68  94  68  93 /  20  10  20  20
SOCORRO.........................  68  98  68  96 /  10  10  10  20
SANDIA PARK/CEDAR CREST.........  61  89  61  87 /  20  20  20  20
TIJERAS.........................  63  92  63  90 /  20  20  20  20
MORIARTY/ESTANCIA...............  60  90  59  87 /  20  20  20  20
CLINES CORNERS..................  60  88  60  84 /  20  20  20  20
GRAN QUIVIRA....................  62  89  62  87 /  10  10  20  20
CARRIZOZO.......................  65  93  64  93 /  10  10  20  20
RUIDOSO.........................  60  86  60  85 /  10  20  20  20
CAPULIN.........................  60  87  61  79 /  50  30  30  40
RATON...........................  60  95  61  88 /  40  30  30  40
SPRINGER........................  62  92  62  86 /  30  20  20  30
LAS VEGAS.......................  58  89  58  84 /  30  20  20  50
CLAYTON.........................  67  95  68  85 /  40  30  30  40
ROY.............................  66  92  67  87 /  30  20  20  40
CONCHAS.........................  72  98  72  93 /  20  20  30  30
SANTA ROSA......................  71  98  69  95 /  10  20  30  30
TUCUMCARI.......................  74 104  74  97 /  20  20  30  30
CLOVIS..........................  71 101  70  96 /  10  10  10  20
PORTALES........................  73 102  71  97 /  10  10  10  20
FORT SUMNER.....................  74 101  72  98 /  10  10  20  20
ROSWELL.........................  75 105  72 103 /   5   5  10  20
PICACHO.........................  68  96  67  95 /  10  10  10  20
ELK.............................  65  91  63  90 /  10  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Aug 2, 6:00 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 2 2012

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FAVOR AREAS NORTH OF INTERSTATE 40
THIS AFTERNOON AND EVENING. ANY HEAVY RAINFALL TODAY WILL BE
SPOTTY AND LOCALIZED. HOWEVER...AN ISOLATED STRONG STORM WITH
SMALL HAIL IS NOT OUT OF THE QUESTION ACROSS NORTHEAST NEW MEXICO.

MEANWHILE...ANOTHER ROUND OF TRIPLE DIGIT HEAT IS IN STORE FOR THE
EASTERN PLAINS THIS AFTERNOON. REMEMBER TO DRINK PLENTY OF WATER
AND STAY OUT OF THE SUN WHEN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TRIPLE DIGIT HEAT WILL CONTINUE ON FRIDAY ACROSS THE EAST CENTRAL
AND SOUTHEAST PLAINS. PLEASE FOLLOW HEAT SAFETY GUIDELINES AND
LIMIT STRENUOUS OUTDOOR ACTIVITIES.

A COLD FRONT WILL DIVE ACROSS THE EASTERN PLAINS ON
SATURDAY...PROVIDING A BREAK FROM THE HEAT...BUT WILL ALSO
INCREASE THUNDERSTORM CHANCES. LOCALLY HEAVY RAIN WILL BE POSSIBLE
ACROSS MUCH OF THE EASTERN PLAINS.

OTHERWISE...DAILY ROUND OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS
THE HIGH TERRAIN WILL CONTINUE. SLOW MOVING THUNDERSTORMS MAY
RESULT IN LOCALLY HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:37 PM MDTSpecial Weather StatementABQCatron38 min
Aug 1, 7:05 PM MDTFlash Flood WarningABQCatron115 min
Aug 2, 1:24 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Aug 2, 2:57 PM MDTAreal Flood AdvisoryABQSan Juan108 min
Aug 2, 4:33 PM MDTSpecial Weather StatementABQUnion57 min
Aug 2, 5:34 PM MDTAreal Flood AdvisoryABQTaos116 min

Nearby

Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.